Poisoning and overdose antidepressants: symptoms, consequences

Antidepressants: causes, symptoms and treatment of overdose

Taking anti-depressants helps improve the quality of human life, but only if necessary, drug therapy. Treatment on the advice of colleagues and acquaintances, the excess number of taken pills, improper storage leads to irreversible consequences. Accidental or intentional overdose of antidepressants often causes death. To halt the destructive effect of pharmacological drugs, to save the victim from death, only urgent medical intervention.

Characteristic of antidepressants

Antidepressants – psychotropic pharmacological agents, which normalize negative symptoms of low mood. In patients with protracted depression they cause the improvement of health, eliminate the increased anxiety and restlessness. This psychological disorder appears at any age in different social groups.

Almost all antidepressants can raise the spirits or improve the quality of sleep in those people who do not suffer from depression. In a healthy person taking the drug will provoke a confusion, apathy, lethargy.

To the treatment of patients with psychological problems neurologists approach with extreme caution. To reduce the probability of failure, they choose an individual dosage in accordance with the condition. Unfortunately, when you buy antidepressants in some pharmacies pharmacists are not interested in having a prescription from a doctor.

Self-treatment in most cases leads to overdose of drugs, because of no special treatment is out of the question. Attempts to raise the mood over the simultaneous intake of several tablets and mobile intensive care ward. Therapy for depression for a long period lasts for several months and even years.

The pharmacological properties of antidepressants

Overdose occurs because of ignorance of the mechanisms of action of antidepressants, ways of excretion, the duration of a course of treatment. There are many classifications of drugs, but with therapy, doctors often use the following:

  1. Sedation. In addition to depression, medicines are recommended to eliminate anxiety disorders, insomnia, anxiety.
  2. Stimulating action. Used for the treatment of patients with lethargy, apathy, depression, indifference to what is happening. The features of this group is the predominance of the stimulatory effect on antidepressant.
  3. Balanced actions. Properties of drugs successfully combine the positive qualities of the sedative and stimulant antidepressants.
READ  Deadly poisons of plant origin

The mood of the person responsible neurotransmitters: serotonin, dopamine, norepinephrine. Under the influence of certain factors (emotional distress, endocrine disorders) the level of biologically active substances in the bloodstream is greatly reduced. Depression is a serious illness and not the autumn Blues.

The overdose leads to the tendency of some people to self diagnosis. Condition, which they take for depression, may in fact be a natural decline in the production of hormones in the body.

Don’t confuse antidepressants with tranquilizers. The latter is the opposite effect on the autonomic nervous system. Tranquilizers are not always suitable for a course of treatment, have a pronounced calming effect. Also they are able to be quickly addictive, and after the end of therapy, patients may experience withdrawal syndrome.

The main causes of overdose

Sometimes the patient refuses to take medication because a friend or neighbor assured him of the dangers of taking the medicine. Can you die from taking antidepressants? Of course, because even a harmless aspirin can cause death in conjunction of certain factors. Which can cause overdose, are listed below:

  • The irregularity of the course of treatment. If you skipped the regular pills, should not take a double dose – the concentration of active substance in the bloodstream will become toxic.
  • Purchase of antidepressant for future use. Not worth to keep at home more than one pack of pills. Young children, adolescents with unstable mentality, the elderly are capable of accidentally or intentionally take a large dose of drugs.
  • Bad memory. Overdose occurs in the elderly due to age-related changes. Forgetting that they already took a pill, people in old age can use anti-depressant in higher doses.

It is impossible to independently make a decision about the end of course therapy. Improvement is not a guarantee of complete cure. After the return of the negative symptoms some patients try to catch up, deliberately overstating the doctor recommended dose.

Virtually all antidepressants have a cumulative effect – positive effect is observed after 10-14 days after the start of the reception. We should not overestimate the dose in an attempt to reduce this time, because the consequences of overdose can be unpredictable.

To wash down the drugs drugs can be just plain water. Fizzy drinks, strong tea or coffee affect the metabolism and absorption of antidepressants inside the human body. Joint use of alcohol and drugs is becoming a frequent cause of overdose. Alcohol reduces the beneficial effect of antidepressants and increases the severity of side effects.

READ  Overdose and poisoning tea

Contraindications and side effects of antidepressants

An overdose of psychotropic compounds are formed when taking the standard number of tablets due to the presence of pathologies. Reduced functional activity of the urinary system leads to the accumulation of high concentrations of antidepressants. Contraindications also include:

  1. Pregnancy and the breastfeeding period. Sometimes doctors make an exception and prescribe treatment if the benefit to the mother outweighs the risk to the child.
  2. Individual sensitivity on the part of antidepressants ingredients.
  3. Allergic reactions.
  4. Violation of the cardiovascular system.

An overdose can provoke severe liver disease. Damaged capacity cannot fully associate the active ingredient with the formation of conglomerates. Compounds accumulate in liver cells, contributing to their further destruction.

You should consult your doctor if in the treatment of pathological symptoms appear. May be chronic poisoning with antidepressants due to mismatched dosages. Such signs of intoxication are:

  • dryness of the mucous;
  • voiding;
  • decrease peristalsis;
  • drowsiness or insomnia;
  • increase of body weight;
  • migraine;
  • the decrease in visual acuity.
  • loss of sexual desire.

Especially pay attention to indigestion, which has taken a chronic character. Nausea, vomiting, flatulence, diarrhea, and heartburn may be a symptom of an excess concentration of antidepressants in the body.

Overdose symptoms

When the excess dosage symptoms of poisoning can occur 20-30 minutes after taking antidepressants. It depends on the age of the victim, his state of health, psychotropic compounds. The main signs of overdose are:

  1. Tremor of upper and lower extremities, convulsions, decrease of muscle, tendon, tactile reflexes.
  2. Hypertension or hypotension.
  3. Dilated pupils, no reaction to light, double vision before my eyes.
  4. Hyperthermia, cold hands and feet, chills, fever, perspiration.
  5. Reduced urinary output or no.
  6. Tachycardia.
  7. Lethargy, drowsiness.

Overdose in children develops faster and is more severe than in adults. Increased permeability of blood vessels of the child contributes to the significant concentration of antidepressants in the body.

After about 40-60 minutes the symptoms of an overdose increases as the absorption of antidepressants within the blood stream:

  • appears frothing at the mouth;
  • possible seizures;
  • disturbed coordination in space, having hallucinations, confusion;
  • the period of increased excitability gives way to indifference to what is happening, apathy;
READ  Barbiturates poisoning: symptoms, first aid

Blood pressure falls to dangerous indicators, reduced heart rate, slowed heart rate – causing a condition preceding the coma. If at this stage will not be provided with medical care, can occur fatal.

First aid for overdose

Intoxication with antidepressants requires immediate hospitalization of the victim. You should call a doctor, putting the name of the drug that caused the poisoning. It is necessary to provide first aid:

  1. Pumped 2-3 gallons of light pink solution of potassium permanganate. Induce vomiting to discharge clean water.
  2. Drink poisoned man strong sweet tea, to give any adsorbents or sorbents.

Arrived the doctor administered the antidote to the victim and hospitalitynet to conduct detoxication therapy. To cleanse the body antidepressants used saline solutions with glucose and diuretic.